Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 34, NWS Des Moines, IA

May 21, 2024Adair County, Cass County, Iowa

NWS Des Moines, IA issued this tornado warning at May 21, 2024, 7:24 AM CDT for Adair County, Cass County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 7:24 AM CDT (12:24 UTC)
Expired
May 21, 2024, 8:00 AM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Adair County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:15 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

946 
WFUS53 KDMX 211224
TORDMX
IAC001-029-211300-
/O.NEW.KDMX.TO.W.0034.240521T1224Z-240521T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
724 AM CDT Tue May 21 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Central Cass County in southwestern Iowa...
  Northwestern Adair County in southwestern Iowa...

* Until 800 AM CDT.

* At 724 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lewis, or 5 miles south of Atlantic, moving east
  at 40 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cumberland around 730 AM CDT.

Other locations impacted by this tornadic thunderstorm include Wiota,
Lake Anita State Park, Cumberland, Anita, Anita Municipal Airport,
Massena, and Bridgewater.

This includes Interstate 80 between mile markers 73 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.

&&

LAT...LON 4126 9506 4137 9509 4150 9467 4125 9460
TIME...MOT...LOC 1224Z 262DEG 34KT 4132 9500 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Lee
3 follow-up statements
234 
WWUS53 KDMX 211231
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
731 AM CDT Tue May 21 2024

IAC001-029-211300-
/O.CON.KDMX.TO.W.0034.000000T0000Z-240521T1300Z/
Cass IA-Adair IA-
731 AM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHEASTERN CASS AND NORTHWESTERN ADAIR COUNTIES...

At 731 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Cumberland, or 7 miles southeast of Atlantic, moving
east at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cumberland around 735 AM CDT.

Other locations impacted by this tornadic thunderstorm include Wiota,
Lake Anita State Park, Cumberland, Anita, Anita Municipal Airport,
Massena, and Bridgewater.

This includes Interstate 80 near mile marker 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.

&&

LAT...LON 4126 9497 4137 9499 4150 9467 4125 9460
TIME...MOT...LOC 1231Z 262DEG 34KT 4133 9491 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Lee
066 
WWUS53 KDMX 211237
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
737 AM CDT Tue May 21 2024

IAC001-029-211300-
/O.CON.KDMX.TO.W.0034.000000T0000Z-240521T1300Z/
Cass IA-Adair IA-
737 AM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR EAST
CENTRAL CASS AND NORTHWESTERN ADAIR COUNTIES...

At 737 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Cumberland, or 10 miles southeast of Atlantic,
moving east at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Cass and northwestern Adair Counties, including the
following locations... Lake Anita State Park, Anita, Anita Municipal
Airport, and Cumberland.

This includes Interstate 80 near mile marker 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.

&&

LAT...LON 4128 9490 4137 9491 4150 9467 4125 9460
TIME...MOT...LOC 1237Z 262DEG 34KT 4134 9483 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Lee
471 
WWUS53 KDMX 211258
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
758 AM CDT Tue May 21 2024

IAC001-029-211307-
/O.EXP.KDMX.TO.W.0034.000000T0000Z-240521T1300Z/
Cass IA-Adair IA-
758 AM CDT Tue May 21 2024

...THE TORNADO WARNING FOR EAST CENTRAL CASS AND NORTHWESTERN ADAIR
COUNTIES WILL EXPIRE AT 800 AM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southwestern Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
the area until 815 AM.

LAT...LON 4128 9490 4137 9491 4150 9467 4125 9460
TIME...MOT...LOC 1257Z 262DEG 34KT 4137 9458 

$$

Lee

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 21, 6:44 AM CDT, 40 minutes earlier. Its key messages:

  • Storms will continue into the morning hours, with the potential for an MCS bringing strong winds through the area. Heavy rainfall continues to fall over the area.
  • Strong storms are then expected through the afternoon hours with damaging winds, large hail, and a few strong tornadoes being possible. Efficient rainfall may also lead to flash flooding concerns, especially in areas primed from the overnight storms.
Area forecast discussion, May 21, 6:44 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 AM CDT Tue May 21 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Storms will continue into the morning hours, with the
  potential for an MCS bringing strong winds through the area.
  Heavy rainfall continues to fall over the area.

- Strong storms are then expected through the afternoon hours
  with damaging winds, large hail, and a few strong tornadoes
  being possible. Efficient rainfall may also lead to flash
  flooding concerns, especially in areas primed from the
  overnight storms.

&&

.DISCUSSION...
Issued at 345 AM CDT Tue May 21 2024

As expected, storms have continued to fester through the early
morning hours as our  well-advertised low pressure system continues
to steadily make it’s way towards the state. Primary impacts with
the overnight convection have been large amounts of rainfall and
strong winds, with sporadic reports of hail. These storms are
expected to remain over the area through most of the morning hours,
as the warm air advection wing continues to slowly push north and a
30 to 40 kt LLJ provides a continual stream of moisture and ascent
overhead.

In addition to storms ongoing over the forecast area, we also
continue to watch the evolution of a potential MCS currently in
central Nebraska that will be making it’s way towards the state
through the next few hours. High resolution models have struggled to
capture how this feature will evolve, but most agree it will ride
along the warm air advection wing, being fueled by the 45 to 50 kt
LLJ to it’s south. The differences in guidance are with how it
behaves upon reaching Iowa. Most recent guidance suggests that the
MCS will shoot north along the warm front, ingesting the storms in
it’s path but also heading into more overturned air where
convection has occurred all night. This solution would somewhat
limit the wind potential of the system, confining it to areas
along the southern edge of the overnight convection where the
better surface instability resides. However, there have been
hints of this MCS staying further south near the outflow
boundary, still rooted to the LLJ and further into the warmer,
untapped air to the south. Should this solution pan out, the
severe wind risk would be much higher as the MCS would stay
within the better surface instability and along the better shear
axis. High resolution guidance is notoriously bad at resolving
nocturnal MCS’, so will be watching observations very closely
through the morning hours.

After the morning MCS passes through, all eyes will be on the
surface low pressure system that will be lifting northeast through
the state and dragging the cold front behind it. For our area, most
of the storms today will be initiated along this boundary as it
arrives in our west around 18-19z and quickly progresses east
through the afternoon. These will be fast moving storms, with the
front through our area and already into eastern Iowa by 00z. The
current expectation is for storms to initially begin as discreet
supercells, taking advantage of the 3000+ J/kg of SBCAPE and the 50-
60 kts of 0-6 km shear ahead of the line. However, with shear
vectors oriented roughly parallel to slightly off the boundary,
would expect storms to eventually congeal and grow upscale into a
QLCS type of structure. This will be most likely further east in the
forecast area, with discrete convection expected in the west. All
severe hazards will be possible through the period and with both
storm modes. Of course, with large amounts of instability
present and strong flow aloft, storms will be organized and
capable of producing damaging winds and large hail, with an
emphasis on wind, should the system grow upscale. Likewise, with
200 to 300 m2/s2 of 0-500 m and 0-1 km of SRH there will be
plenty of low level shear for rotating storms and the sub-500 m
LCLs with surface based instability will help with stretching
and tornado production. The limiting factor for tornadoes will
be the northeast storm motions not being completely favorable
for streamwise ingest, but the large amounts of shear present
will still help to mitigate the less favorable storm motions.
Finally, the icing on the cake will be the anomalously high
PWATs of 1.5 to 1.7 inches, making for efficient rainfall
production. Fortunately, fast storm motions and progressive
storms will lessen the flash flood potential for most, however,
areas that have been primed with heavy rainfall overnight will
be susceptible for flash flooding this afternoon. All of this
has warranted a nearly area-wide upgrade to a moderate risk
(level 4 of 5) for severe weather from the storm prediction
center, with the possibility significant hail and wind, as well
as a few strong tornadoes.

Beyond today, things quiet down through the remainder of the week
before we see the return of shower and storm chances on Friday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 634 AM CDT Tue May 21 2024

Busy weather day with multiple rounds of storms likely.
Confidence is lowest in how storms will evolve this morning, but
northern sites (KMCW, KFOD, and KALO) will likely see periods of
rain and occasional thunderstorms for much of the morning, with
expected timing reflected in TAFs. Southern sites will be more
dependent on how a line of storms evolves over the next few
hours. Southern extent has recently been further than expected,
so have included some timing at KDSM for when this passes
through (roughly around 1400 UTC). Lightning, lowered visibility
and strong, variable winds are all possible as these pass.

There may be a brief lull in storms mid-day, especially at
southern sites (KDSM and KOTM) before a more predictable line of
severe storms passes over the area this afternoon. All hazards
are possible with these storms, including damaging winds, large
hail, heavy rainfall and tornadoes. Fortunately, storms will be
moving quickly and should only impact any given site for an
hour or two. Expected timing is reflected in TAFs. Aside from
the storms, strong non-thunderstorm winds are expected to
develop through the day and may continue into the night, even
after storms depart.

With the uncertainty of storm evolution today, amendments will
be needed and issued as necessary to reflect the latest trends
in storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>083-092.

&&

DISCUSSION...Dodson
AVIATION...Dodson
Hazardous weather outlook, May 21, 3:44 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Tue May 21 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
344 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms from overnight are expected to linger through the
morning with damaging winds and flash flooding the primary
threats. Additional storms are expected to develop during the
afternoon with tornadoes, damaging winds, flash flooding, and
large hail all possible. The worst of the storms will be primarily
after 3pm. Winds could gust over 40mph at times as storms exit.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances return at times Friday and
through the weekend. The severe weather potential for these days
will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed at times today.

In the hours before

Local storm report, May 21, 3:38 AM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
338 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     Tstm Wnd Dmg     Cedar Falls             42.52N 92.45W
05/21/2024                   Black Hawk         IA   Public

            Large branch down near UNI. Public report
            via social media.

&&

rev
Special weather statement, May 21, 4:12 AM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
412 AM CDT Tue May 21 2024

IAZ047-048-060-073-210945-
Boone IA-Story IA-Polk IA-Warren IA-
412 AM CDT Tue May 21 2024

...STRONG THUNDERSTORMS WILL IMPACT POLK...SOUTHERN STORY...
SOUTHEASTERN BOONE AND NORTHWESTERN WARREN COUNTIES THROUGH 445 AM
CDT...

At 410 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ankeny, moving slowly south at 15 mph.

HAZARD...Additional heavy rainfall of one to two inches per hour.

SOURCE...Radar indicated.

IMPACT...Considerable ponding of water on streets and roadways, low
         visibilities, and rises in small streams and creeks. This
         may impact travel during the morning commute.

Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Altoona, Norwalk, Pleasant Hill, Grimes, Nevada, Windsor
Heights, Carlisle, Bondurant, Polk City, Huxley, Saylorville,
Mitchellville, and Slater.

This includes the following highways...
 Interstate 35 between mile markers 67 and 72, and between mile
markers 87 and 113.
 Interstate 80 between mile markers 122 and 149.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4186 9327 4186 9335 4160 9335 4160 9333
      4150 9333 4150 9379 4201 9380 4204 9324
TIME...MOT...LOC 0910Z 356DEG 12KT 4171 9356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Small
Local storm report, May 21, 5:52 AM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
552 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     Flash Flood      4 WNW Luther            41.99N 93.88W
05/21/2024                   Boone              IA   Law Enforcement

            Canyon road impassable due to water on
            roads.

&&

Dodson
Local storm report, May 21, 6:49 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
649 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     Flash Flood      2 N Panora              41.72N 94.37W
05/21/2024                   Guthrie            IA   Emergency Mngr

            Washed out gravel roads and road closures
            due to water over the road in the area.

&&

JAZ
Local storm report, May 21, 6:51 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
651 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     Flash Flood      5 SSW Bagley            41.78N 94.48W
05/21/2024                   Guthrie            IA   Emergency Mngr

            160th St in the Springbrook State Park area
            closed due to water over the road.

&&

JAZ
Local storm report, May 21, 6:54 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
654 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     Flash Flood      Newton                  41.70N 93.05W
05/21/2024                   Jasper             IA   Emergency Mngr

            Considerable flooding in trailer park.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXPalo Alto, Pocahontas50 min
May 20, 8:48 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago42 min
May 20, 9:12 PM CDTRiver Flood WatchDMXBlack Hawk24 hr
May 20, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHumboldt, Kossuth, Palo Alto, Pocahontas37 min
May 20, 9:30 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago, Worth22 min
May 20, 10:20 PM CDTSpecial Weather StatementDMXHancock25 min
May 20, 10:35 PM CDTSevere Thunderstorm WarningDMXKossuth25 min
May 20, 10:40 PM CDTSpecial Weather StatementDMXPalo Alto, Pocahontas35 min
May 20, 11:02 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas28 min
May 20, 11:16 PM CDTFlash Flood WarningDMXHancock, Kossuth, Winnebago6 hr
May 20, 11:30 PM CDTSpecial Weather StatementDMXCarroll30 min
May 20, 11:34 PM CDTSpecial Weather StatementDMXGuthrie26 min
May 20, 11:58 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Dallas, Greene, Guthrie and 2 more36 min
May 21, 12:06 AM CDTSpecial Weather StatementDMXPocahontas24 min
May 21, 12:10 AM CDTSpecial Weather StatementDMXHancock35 min
May 21, 1:09 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford66 min
May 21, 1:20 AM CDTSevere Thunderstorm WarningDMXJasper, Polk40 min
May 21, 2:15 AM CDTSpecial Weather StatementDMXAudubon, Guthrie60 min
May 21, 2:32 AM CDTSpecial Weather StatementDMXBlack Hawk, Tama28 min
May 21, 2:38 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy, Hardin37 min
May 21, 2:56 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler49 min
May 21, 3:09 AM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin, Wright8 hr
May 21, 3:22 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac38 min
May 21, 3:26 AM CDTFlash Flood WarningDMXAdair, Audubon, Cass, Guthrie8 hr
May 21, 4:12 AM CDTSpecial Weather StatementDMXPolk33 min
May 21, 4:22 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Marshall and 2 more7 hr
May 21, 5:09 AM CDTAreal Flood WarningDMXHancock, Kossuth, Winnebago14 hr
May 21, 5:25 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama50 min
May 21, 5:51 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama39 min
May 21, 6:18 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 21, 6:26 AM CDTFlash Flood WarningDMXJasper, Marshall, Poweshiek, Tama5 hr
May 21, 6:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCarroll, Crawford, Sac47 min
May 21, 6:51 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford, Guthrie54 min
May 21, 7:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass23 min
May 21, 7:29 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Audubon, Cass, Guthrie46 min
May 21, 7:35 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Taylor40 min
May 21, 8:05 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison55 min
May 21, 8:41 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXDallas, Madison, Polk, Warren64 min
May 21, 8:57 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Grundy, Hardin, Marshall, Tama2 hr
May 21, 9:26 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more64 min
May 21, 10:09 AM CDTRiver Flood WarningDMXCass15 hr
May 21, 11:14 AM CDTRiver Flood WatchDMXPolk4 days
May 21, 11:14 AM CDTRiver Flood WatchDMXWebster9 hr
May 21, 11:14 AM CDTRiver Flood WatchDMXPolk5 days
May 21, 11:14 AM CDTRiver Flood WatchDMXDallas, Greene4 days
May 21, 11:14 AM CDTRiver Flood WatchDMXBoone, Hamilton, Webster47 hr
May 21, 11:14 AM CDTRiver Flood WarningDMXTama8 days
May 21, 11:14 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek46 min
May 21, 11:16 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 6 more24 hr
May 21, 11:54 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXPoweshiek21 min
May 21, 1:38 PM CDTSevere Thunderstorm WarningDMXCrawford52 min
May 21, 2:18 PM CDTSevere Thunderstorm WarningDMXSac29 min
May 21, 2:28 PM CDTSevere Thunderstorm WarningDMXAdams, Audubon, Cass62 min
May 21, 2:30 PM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Crawford, Sac45 min
May 21, 2:52 PM CDTTornado WarningDMXAdams, Cass18 min
May 21, 2:55 PM CDTTornado WarningDMXAdair, Adams, Cass, Union50 min
May 21, 2:57 PM CDTFlash Flood WarningDMXAdair, Audubon, Carroll, Cass, Crawford, Greene and 1 more6 hr
May 21, 3:07 PM CDTTornado WarningDMXAdair, Adams, Madison, Taylor, Union53 min
May 21, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Boone, Calhoun, Carroll, Greene, Guthrie and 1 more49 min
May 21, 3:13 PM CDTTornado WarningDMXAudubon, Cass, Greene, Guthrie22 min
May 21, 3:20 PM CDTRiver Flood WarningDMXPolk7 hr
May 21, 3:26 PM CDTRiver Flood WarningDMXPolk4 days
May 21, 3:26 PM CDTRiver Flood WarningDMXPolk4 days
May 21, 3:26 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Madison, Union49 min
May 21, 3:31 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXBoone, Greene, Hamilton, Webster, Wright44 min
May 21, 3:33 PM CDTTornado WarningDMXRinggold, Taylor, Union42 min
May 21, 3:35 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXAdair, Dallas, Guthrie, Madison40 min
May 21, 3:40 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Dallas, Madison, Ringgold, Union50 min
May 21, 3:55 PM CDTTornado WarningDMXClarke, Madison, Ringgold, Union, Warren50 min
May 21, 3:58 PM CDTTornado WarningDMXClarke, Decatur, Lucas, Ringgold, Union, Warren47 min
May 21, 4:01 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Guthrie, Hamilton, Webster44 min
May 21, 4:03 PM CDTTornado WarningDMXBoone, Hamilton, Webster42 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Dallas, Decatur, Lucas, Madison and 4 more64 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth49 min
May 21, 4:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Worth, Wright45 min
May 21, 4:19 PM CDTTornado WarningDMXBoone, Dallas, Polk, Story41 min
May 21, 4:25 PM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Grundy, Hamilton, Hardin, Marshall and 2 more50 min
May 21, 4:30 PM CDTTornado WarningDMXJasper, Madison, Polk, Warren45 min
May 21, 4:43 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Jasper, Marion, Marshall, Polk and 2 more47 min
May 21, 4:46 PM CDTTornado WarningDMXFranklin, Grundy, Hamilton, Hardin17 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.